Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 52, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 24, 2005, 12:20 PM PDT for San Bernardino County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2005, 12:20 PM PDT (19:20 UTC)
- Expired
- Jul 24, 2005, 3:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:13 PM PDT | FLASH FLOOD | 10 Ese Lucerne Valley, CA | WATER RUNNING ACROSS SR247 AT MILE MARKER 29. ONE STRANDED MOTORIST HAD TO BE RESCUED. |
| Jul 24, 1:40 PM PDT | HEAVY RAIN 0.75 | Apple Valley, CA | IN A 30 MINUTE PERIOD FROM 110PM TO 140PM |
| Jul 24, 2:18 PM PDT | FLASH FLOOD | Forest Falls, CA | THREE MUDSLIDES ACROSS VALLEY OF THE FALLS DRIVE HAS CUT OFF THE TOWN OF FOREST FALLS FROM HWY 38. EACH MUDSLIDE IS REPORTED TO BE ABOUT 3 TO 4 FEET DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 241929
FFWSGX
CAC071-242215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1220 PM PDT SUN JUL 24 2005
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
THIS INCLUDES THE CITIES OF...FOREST FALLS...VICTORVILLE...
HESPERIA...APPLE VALLEY...AND LUCERNE VALLEY
* UNTIL 315 PM PDT
* AT 1211 PM PDT...RADAR INDICATED FLASH FLOODING FROM AN AREA OF
THUNDERSTORMS OVER THE MOUNTAINS AND DESERT AREAS OF CENTRAL SAN
BERNARDINO COUNTY...WITH THE HEAVIEST RAIN OVER STATE ROUTE 18 AND
STATE ROUTE 247 FROM APPLE VALLEY EAST INTO THE LUCERNE VALLEY. THE
STORMS WERE NEARLY STATIONARY.
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.
LAT...LON 3404 11695 3405 11662 3414 11648 3443 11647
3473 11653 3478 11743 3433 11739 3424 11713
$$
SMALL3 follow-up statements
000 WGUS76 KSGX 241954 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1253 PM PDT SUN JUL 24 2005 CAC071-242215- SAN BERNARDINO CA- 1253 PM PDT SUN JUL 24 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 1250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. DOPPLER RADAR INDICATES RAINFALL IN EXCESS OF TWO INCHES HAS FALLEN IN PORTIONS OF THE LUCERNE VALLEY. THE STORMS ARE MOVING SLOWLY SOUTHWEST AT 5 TO 10 MPH. HEAVIEST RAINS WITH POSSIBLE HAIL ARE OCCURRING ABOUT 12 MILES NORTH OF RUNNING SPRINGS AND ON STATE ROUTE 247 IN THE JOHNSON VALLEY AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3404 11695 3405 11662 3414 11648 3443 11647 3473 11653 3478 11743 3433 11739 3424 11713 $$ JAD
000 WGUS76 KSGX 242103 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT SUN JUL 24 2005 CAC071-242215- SAN BERNARDINO CA- 200 PM PDT SUN JUL 24 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 150 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE WIDESPREAD THUNDERSTORM ACTIVITY FROM NEAR FOREST FALLS TO PHELAN. THE THUNDERSTORMS HAVE BEEN DEVELOPING SLOWLY TO THE SOUTH AND PRODUCING VERY HEAVY RAINS. URBAN AND SMALL STREAM FLOODING HAS BEEN REPORTED IN THE VICTORVILLE AREA AND BETWEEN BALDE MESA AND ADELANTO. HIGHWAY 247 WAS REPORTED UNDER WATER WHERE A MOTORIST WAS RESCUED 8 MILES EAST OF LUCERNE VALLEY. DOPPLER RADAR AND TRAINED SPOTTERS CONTINUE TO INDICATE RAINFALL RATES IN EXCESS OF TWO INCHES PER HOUR FROM THESE SLOW MOVING STORMS. AT 2 PM THE HEAVIEST RAINS WERE FALLING BETWEEN PHELAN AND HESPERIA AND BETWEEN RUNNING SPRINGS AND MORONGO VALLEY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3404 11695 3405 11662 3414 11648 3443 11647 3473 11653 3478 11743 3433 11739 3424 11713 $$ JAD
000 WGUS76 KSGX 242215 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 315 PM PDT SUN JUL 24 2005 CAC071-242245- SAN BERNARDINO CA- 315 PM PDT SUN JUL 24 2005 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY HAS EXPIRED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SHOWERS AND THUNDERSTORMS ARE DECREASING IN INTENSITY AND AREAL COVERAGE ACROSS SOUTHWESTERN SAN BERNARDINO COUNTY. SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. NUMEROUS REPORTS OF STREET AND SMALL STREAM FLOODING HAVE BEEN REPORTED ACROSS THE HIGH DESERT AREAS AND INTO THE SAN BERNARDINO MOUNTAINS. AT 218 PM MUDSLIDES WERE REPORTED ACROSS THE THE VALLEY OF THE FALLS DRIVE 3 TO 4 FEET DEEP CUTTING OFF FOREST FALLS FROM HIGHWAY 38. LOCALLY HEAVY RAIN AROUND ONE INCH HAS BEEN REPORTED NEAR THE DEER CREEK DAM IN THE PAST HOUR. RUNOFF FROM THIS STORM COULD STILL PRODUCE URBAN AND SMALL STREAM FLOODING AS IT MOVES SOUTH AROUND 10 MPH...HOWEVER WIDESPREAD HEAVY RAIN HAS ENDED OVER MOST OF THE WARNED AREA. DOPPLER RADAR WILL BE MONITORED FOR POSSIBLE ADDITIONAL WARNINGS IF HEAVY RAIN REDEVELOPS. LAT...LON 3404 11695 3405 11662 3414 11648 3443 11647 $$ JAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 8:40 AM PDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 24, 8:40 AM PDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 840 AM PDT SUN JUL 24 2005 .SYNOPSIS...MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL BRING SHOWERS AND THUNDERSTORMS AGAIN TODAY TO THE MOUNTAINS AND DESERTS...MOSTLY DURING THE AFTERNOON. SOME OF THE SHOWERS AND THUNDERSTORMS MAY DRIFT WEST INTO THE VALLEYS. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM NOON UNTIL 800 PM TODAY FOR THE MOUNTAINS... DESERTS AND INLAND EMPIRE. DRIER AIR WILL BEGIN TO MOVE ACROSS THE REGION MONDAY AND TUESDAY FOR FEWER STORMS. NEAR NORMAL TEMPERATURES AND LOWER HUMIDITY ARE EXPECTED FOR THE BALANCE OF THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... IT WAS ANOTHER HUMID NIGHT INLAND WITH SOME RECORD HIGH MINIMUM TEMPS LIKELY ONCE THE FINAL NUMBERS COME IN. ONGOING SHOWERS FROM LAST NIGHT HAVE BEEN DRIFTING NW THROUGH THE LOWER DESERTS AND ARE NOW MOVING THROUGH THE COACHELLA VALLEY...THE SAN DIEGO COUNTY DESERTS...AND THE MOUNTAINS OF RIVERSIDE COUNTY. A FEW THUNDERSTORMS ARE OCCURRING AS WELL. THE 00Z MIRAMAR SOUNDING SHOWS THAT THE ATMOSPHERE IS NOT QUITE AS UNSTABLE AS YESTERDAY...BUT IS SOMEWHAT MORE MOIST WITH OVER 2 INCHES OF PRECIPITABLE WATER. MID LEVEL WINDS ALOFT WERE GENERALLY E AT 10 TO 15 MPH. A THIN STRATUS LAYER REMAINS OVER THE COASTAL ZONES WITH TOPS AROUND 1K FT. LOOKS LIKE A WEAK EDDY IS PERSISTING AS WELL. THE FORECAST ZONES AND CURRENT FLOOD WATCH SUM UP THE SITUATION WELL. WEAK INVERTED TROUGH REMAINS OVER THE AREA. NAM MODEL ALSO SHOWS UPPER WINDS DECREASING AND VEERING LATER TODAY. EVEN THOUGH THE ATMOSPHERE IS NOT QUITE AS UNSTABLE AS YESTERDAY...IT IS VERY JUICY AND THE WIND PROFILE LOOKS GOOD FOR SLOW MOVING STORMS. MOISTURE BEGINS TO DECREASE MONDAY AS UPPER TROUGH TO THE N BEGINS TO DIG SE. THIS SHOULD EVENTUALLY DRY OUT THE AREA BY TUE OR WED SO THE THREAT FOR THUNDERSTORMS WILL BE DECREASING. && .AVIATION... MARINE LAYER REMAINS VERY SHALLOW AND CONFINED TO THE IMMEDIATE COAST. STRATUS LAYER IS QUITE THIN...BASES AROUND 900 FEET MSL WITH TOPS AROUND 1100 FEET MSL BASED ON A RECENT TOP REPORT FROM SAN TOWER. STRATUS SHOULD BREAK UP OVER THE NEXT COUPLE OF HOURS BUT EXPECT IT TO RETURN LATER THIS EVENING AND TONIGHT. ABOVE THE MARINE LAYER AND ELSEWHERE...THE AIRMASS IS UNSTABLE AS SUBTROPICAL MOISTURE CONTINUES TO STREAM INTO THE AREA FROM THE EAST AND SOUTHEAST WITH SCATTERED TO BROKEN CUMULUS AND ALTOCUMULUS LAYERS...MOSTLY ABOVE 8000 FEET MSL. THIS MOISTURE SHOULD BRING MORE THUNDERSTORMS TO THE MOUNTAINS AND DESERTS WITH SOME OF THESE THUNDERSTORMS DRIFTING OVER THE WESTERN VALLEYS ADJACENT TO THE MOUNTAINS FROM TIME TO TIME. THUNDERSTORM BASES SHOULD BE AROUND 6000 FEET MSL BUT COULD GO LOCALLY LOWER. TOPS SHOULD BE ABOVE 40000 FEET MSL. THUNDERSTORMS MAYBE ACCOMPANIED BY FREQUENT LIGHTNING... HEAVY SHOWERS...STRONG UP AND DOWN DRAFTS AND STRONG GUSTY SURFACE WINDS. THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUNSET. THE AIR MASS IS EXPECTED TO BEGIN TO DRY AND STABLIZE ON MONDAY WITH A REDUCED CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS. INLAND AIRPORTS SHOULD REMAIN VFR THROUGH MONDAY EXCEPT LOCALLY MVFR DURING ANY THUNDERSTORM. && .SGX WATCHES/WARNINGS/ADVISORIES... HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. FLASH FLOOD WATCH...SEE LAXFFASGX. && PUBLIC...JAD AVIATION...HORTON
Hazardous weather outlook, Jul 24, 4:00 AM PDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT SUN JUL 24 2005 CAZ048-050-055-056-057-058-060-061-062-242300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS...MOUNTAINS...AND DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. VERY MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL BRING SHOWERS AND THUNDERSTORMS AT TIMES TO THE MOUNTAINS AND DESERTS. SOME SHOWERS AND THUNDERSTORMS WILL DRIFT WEST OF THE MOUNTAINS. THUNDERSTORM ACTIVITY SHOULD DECREASE GRADUALLY MONDAY AND TUESDAY. .DAY ONE... TODAY THROUGH TONIGHT. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FROM NOON UNTIL 8 PM TODAY FOR THE MOUNTAINS...DESERTS AND INLAND EMPIRE. HIGH FLASH FLOOD POTENTIAL RATING FOR THE MOUNTAINS...DESERTS AND INLAND EMPIRE. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT. DANGEROUS LIGHTNING...HAIL AND DAMAGING WINDS WILL ALSO BE THREATS FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. MODERATE FLASH FLOOD POTENTIAL RATING MONDAY FOR THE MOUNTAINS AND DESERTS. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. DANGEROUS LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS WILL ALSO BE THREATS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT...NO ACTIVATION AT THIS TIME. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MAXWELL
In the hours before
Local storm report, Jul 24, 12:14 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1214 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HEAVY RAIN 5 NW FOREST FALLS 34.14N 116.98W
07/24/2005 0.70 INCH SAN BERNARDINO CA AMATEUR RADIO
IN 15 MINUTES. EXACT LOCATION IS ANGELUS OAKS.
&&
BDOYLELocal storm report, Jul 24, 12:16 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1216 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 5 NW FOREST FALLS 34.14N 116.98W
07/24/2005 0.50 INCH SAN BERNARDINO CA AMATEUR RADIO
0.25 INCH TO 0.50 INCH LASTED FOR TWO MINUTES
&&
BDOYLEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:44 PM PDT | Flash Flood Warning | SGX | Riverside | 2 hr |
| Jul 24, 2:51 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 54 min |
| Jul 24, 3:50 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.